Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 22, NWS San Diego, CA

September 5, 1997San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 5, 1997, 2:12 PM PDT for San Diego County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1997, 2:12 PM PDT (21:12 UTC)
Expired
Sep 5, 1997, 3:15 PM PDT
In force
63 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 052114 RRA
FFWSAN
CAC073-052215-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
212 PM PDT FRI SEP 5 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  315 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...NORTHEASTERN SAN DIEGO COUNTY
 
THE SEVERE THUNDERSTORM OVER BORREGO SPRINGS IS MOVING NORTHEAST AT
ABOUT 15 MPH...AND ANOTHER SEVERE THUNDERSTORM IS DEVELOPING JUST TO THE
SOUTHWEST OF BORREGO SPRINGS...AND WILL MOVE OVER THE SAME AREA AS THE
PREVIOUS STORM. THE THUNDERSTORMS WILL CONTINUE TO AFFECT THE BORREGO
SPRINGS AND OCOTILLO WELLS AREA FOR THE NEXT HOUR...CONTAINING HEAVY
RAIN...HAIL...AND DANGEROUS LIGHTNING.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOP(LE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:09 PM PDT, 3 minutes earlier.

Area forecast discussion, Sep 5, 2:09 PM PDT, 3 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI SEP 5 1997

                           ...SYNOPSIS...
A MOIST SOUTHERLY FLOW ALOFT WILL BECOME SOUTHWESTERLY THROUGH THE
WEEKEND. THIS WILL BRING A DECREASE IN THE THUNDERSTORM ACTIVITY OVER
THE MOUNTAINS AND DESERTS. AT THE COAST A WEAK ONSHORE FLOW WILL
BRING A RETURN OF SOME LATE NIGHT THROUGH EARLY MORNING LOW CLOUDS
AND FOG ALONG WITH SOME COOLING. OTHERWISE FAIR WEATHER THROUGH THE
WEEKEND.

                          ...DISCUSSION...
NUMEROUS THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AND WILL
CONTINUE THROUGH THIS EVENING. 18Z NKX SOUNDING IS UNBELIEVABLE WITH
A K INDEX OF 32...-1 LIFTED INDEX AND A CAPE OF 2500. THESE NUMBERS
ARE WITHOUT MODIFICATION. THIS IS PROBABLY THE FACTOR FOR THE EARLY
START OF THE THUNDERSTORMS...COMPARED TO YESTERDAY. THE SOUTHWEST
FLOW ALOFT INCREASES THIS WEEKEND SO A DECREASE IN THE POSSIBILITY OF
THUNDERSTORMS WILL RESULT.

THE ONSHORE FLOW WILL INCREASE THROUGH THE WEEKEND ALLOWING A COOLING
TREND AND MORE NIGHT AND MORNING LOW CLOUDS AND FOG WEST OF THE
MOUNTAINS. THE THERMAL TROUGH MOVES WELL INTO THE DESERTS BY SUNDAY.
LITTLE CHANGE IN THICKNESS ALONG WITH A DECREASE IN AFTERNOON CLOUDS
WILL ALLOW THE HIGH TEMPERATURES TO INCREASE.

SAN UU 069/078 068/077 068 080000

EVANS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:30 PM PDTFlash Flood WarningSGXSan Bernardino30 min
Sep 4, 5:30 PM PDTSevere Thunderstorm WarningSGXSan Bernardino30 min
Sep 4, 6:02 PM PDTFlash Flood WarningSGXSan Bernardino28 min
Sep 4, 6:02 PM PDTSevere Thunderstorm WarningSGXSan Bernardino28 min
Sep 4, 6:30 PM PDTFlash Flood WarningSGXSan Bernardino30 min
Sep 5, 1:17 PM PDTFlash Flood WarningSGXSan Diego58 min
Sep 5, 1:17 PM PDTSevere Thunderstorm WarningSGXSan Diego58 min
Sep 5, 2:12 PM PDTSevere Thunderstorm WarningSGXSan Diego63 min
Sep 5, 2:24 PM PDTFlash Flood WarningSGXRiverside66 min
Sep 5, 2:24 PM PDTSevere Thunderstorm WarningSGXRiverside66 min
Sep 5, 3:15 PM PDTFlash Flood WarningSGXSan Diego60 min
Sep 5, 3:15 PM PDTSevere Thunderstorm WarningSGXSan Diego60 min
Sep 5, 3:27 PM PDTFlash Flood WarningSGXRiverside63 min
Sep 5, 3:27 PM PDTSevere Thunderstorm WarningSGXRiverside63 min
Sep 5, 4:14 PM PDTFlash Flood WarningSGXSan Diego61 min
Sep 5, 4:14 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.